Be aware of lidocaine allergic contact dermatitis

February 1, 2007

National report - As use of lidocaine for injectable local and topical anesthesia is increasing, dermatologists need to recognize that this amide anesthetic has the potential to cause allergic contact dermatitis, according to James Taylor, M.D., a dermatologist at The Cleveland Clinic Foundation, Cleveland.

National report - As use of lidocaine for injectable local and topical anesthesia is increasing, dermatologists need to recognize that this amide anesthetic has the potential to cause allergic contact dermatitis, according to James Taylor, M.D., a dermatologist at The Cleveland Clinic Foundation, Cleveland.

"Allergic reactions to lidocaine have been considered to be extremely rare, and certainly the risk of an immediate hypersensitivity reaction to lidocaine is minimal relative to that associated with the ester anesthetics. However, recent reports of a number of cases of delayed hypersensitivity reactions led the North American Contact Dermatitis Group (NACDG) to add lidocaine 15 percent to its standard testing tray in 2001," Dr. Taylor says.

Growing incidence

"Nevertheless, as population exposure to lidocaine is increasing because of its growing use for injectable and topical anesthesia, dermatologists can expect to see more patients presenting with this problem. Therefore, it is important to maintain an index of suspicion for lidocaine-associated allergies and perform appropriate diagnostic testing to evaluate the need for using alternative anesthetics."

To alert dermatologists about lidocaine-associated allergic contact dermatitis, Dr. Taylor and colleagues from The Cleveland Clinic Foundation presented a poster from a retrospective review in which they identified 16 patients who were patch test positive to lidocaine when evaluated using the NACDG Standard Tray. One patient also patch tested positive to dibucaine 2.5 percent and another had a positive reaction to benzocaine 5 percent. None of the patients who were tested with prilocaine (n = 9) and tetracaine (n=13) had positive reactions to those anesthetics.

The review covered all 1,143 patients who underwent patch testing with the NACDG Standard Tray during the period from January 2001 to December 2005, revealing a 1.4 percent rate of positive reactions to lidocaine. Results from NACDG testing performed in 2001 and 2002 showed a 0.7 percent rate of positive lidocaine reactions, Dr. Taylor notes.

Digging deeper

Further patch testing with lidocaine dilutions in petrolatum was performed in some of the 16 patients.

Four patients were tested with 10 percent lidocaine, six were tested with lidocaine 5 percent and six had patch testing with lidocaine 1 percent. Rates of positive reactions to those concentrations were 75, 67 and 50 percent, respectively.

In addition, eight patients underwent intradermal testing with lidocaine 1 percent and the two other amide anesthetics (mepivacaine 2 percent and bupivacaine 0.5 percent). Three patients developed a positive reaction to lidocaine and a single patient had a positive reaction to mepivacaine.

"A false positive reaction to the NACDG patch test, reaction to a contaminant or impurity in the patch test and compound allergy are possible explanations for the discordant results between the patch testing and intradermal testing, albeit unlikely. However, these discordant findings also underscore that not all persons who are contact sensitive will react positively to an intradermal injection. Therefore, they support the recommendation for performing further patch and intradermal testing in any patient who develops an initial positive patch test reaction in order to delineate potential risks with future lidocaine use and the need for its avoidance," Dr. Taylor says.

Based on historical review of lidocaine exposure, the positive NACDG patch test was considered to have definite relevance in only two of the 16 patients. Each of those individuals experienced a delayed reaction to injected lidocaine. Relevance was considered possible in 11 patients who could not recall specific exposure to topical lidocaine, probable in one and unknown in one, Dr. Taylor tells Dermatology Times.

"Lidocaine is a covert allergen that, for the most part, is not identified through the clinical history and, therefore, needs to be investigated as the cause of contact dermatitis reactions through patch testing," he says.

Disclosure: Dr. Taylor's collaborators in this project included Antoine Amado, M.D., contact dermatitis fellow, and Apra Sood, M.D., dermatology resident.